Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What could be the reason for experiencing strange sensation below breastbone with heart flutters and anxiety disorder?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
Hi. I think I have an anxiety disorder. I get heart flutters when I am stressed and also my ears and face get very red. Right now i am experiencing a strange sensation below my breastbone. It feels like it could be my diaphragm. It almost feels like I do when I get nervous but I am not.
Posted Thu, 2 Jan 2014 in Heart Rate and Rhythm Disorders
Answered by Dr. Rakesh Karanwal 49 minutes later
Brief Answer: Get ECG and 2-D Echo done and consult Psychiatrist Detailed Answer: Hi there, Thanks for your query. Chronic mental stress/chronic anxiety does cause symptoms similar to those of yours, particularly during acute panic reactions. However, if you get frequent, brief episodes of heart flutters lasting for 5-30 minutes, there is a possibility of a conduction defect in the heart, in which the heart beats much faster than normal (called Paroxysmal Supraventricular Tachycardia) for a brief period. Or, there is a harmless, congenital heart disorder in which a heart valve doesn't close properly. This condition- called Mitral Valve Prolapse (MVP)- is quite common in females. In case of chronic anxiety, a long term course of anti-depressant + anti-anxiety drug in effective doses, will be of great help. Get an ECG and 2-D Echo done to see for conduction defect or presence of MVP. Depending on the cause, prescription of an appropriate drug will stop heart flutters. Consult your doctor and apprise him of my opinion. I am certain that he will agree with my opinion; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Take care, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What could be the reason for experiencing strange sensation below breastbone with heart flutters and anxiety disorder? 11 minutes later
I went to the ER over the summer and had a EKG done and blood work and they did not find anything. My dad and cousin have mitral valve prolapse but I was Told I did not. The symptoms come and go but at Night my heart seems to beat more strongly and It is hard for me to sleep. I also think that I have more symptoms when I have lack Of sleep which is today. It is very scary though. It has been going with this weird sensation for a few hours not getting worse Or better
Answered by Dr. Rakesh Karanwal 8 minutes later
Brief Answer: Get 2-D Echo test done to rule out/diagnose MVP Detailed Answer: Hi, EKG does not diagnose Mitral Valve Prolapse. So, ask your doctor to order 2-D Echo test to directly visualize the heart valves. Yes. From the fresh information, you do have chronic anxiety. Consult your doctor or a Psychiatrist who will prescribe a long-term course of anti-anxiety drug (such as alprazolam or clonazepam) with or without an anti-depressant drug- depending on the Psychiatrist's opinion- which will relieve you of all your problems. Take care, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor